Hail, Herkimer
- When
- May 31, 1:45 PM EST
- Where
- Herkimer County, Russia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.270, -75.080
Penny size hail was reported during a thunderstorm in Russia.
A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.
This front, combined with several weak upper level atmospheric disturbances passing through, produced numerous showers and thunderstorms across the region, some of which became locally severe Thursday afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 12:45 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT THU MAY 31 2007 .SYNOPSIS... A STALLED FRONT LAY ACROSS THE NORTHEASTERN ADIRONDACKS SOUTHEAST TO THE BERKSHIRES...SEPARATING A COOL AIR MASS FROM A TROPICAL AIR MASS WHICH COVERED MOST OF THE EASTERN STATES. && .NEAR TERM /THROUGH TODAY/... THE FRONT HAS SHOWN LITTLE MOVEMENT DURING THE MORNING AND WILL SHOW LITTLE MOVEMENT DURING THE AFTERNOON. SHOWERS...WITH A FEW THUNDERSTORMS...HAVE POPPED UP ALONG THE BOUNDARY OVER THE ADIRONDACKS WITH SOME MORE POTENT CELLS IN THE WARM AIR MASS OVER THE WESTERN SHORE OF LAKE ONTARIO AND JUST SOUTHEAST OF LAKE ERIE. A FEW CELLS WERE JUST STARTING TO POP UP SOUTHWEST OF THE FRONT AND MORE ARE LIKELY TO DO SO THIS AFTERNOON. HIGHS WILL BE FROM THE UPPER 60S AND LOW 70S OVER THE ADIRONDACKS AND MUCH OF SOUTHERN VERMONT WHERE CLOUDS WILL PREDOMINATE TO THE MID AND UPPER 8OS FROM THE MOHAWK VALLEY SOUTH WHERE SKIES WILL BE MOSTLY SUNNY. WINDS WILL BE LIGHT AND VARIABLE. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... ANY CONVECTION THAT DEVELOPS TODAY SHOULD QUICKLY DECREASE IN BOTH INTENSITY AND COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND THE FRONTAL BOUNDARY BECOME MORE DIFFUSE AS MOST OF THE AREA REMAINS UNTIL SOME ANTICYCLONIC MID LEVEL FLOW. WITH THIS DIFFUSE NATURE OF THE FRONT AND EXPECTED CONVECTION...COULD SET THE STAGE FOR LOW STRATUS/FOG DEVELOPING OVERNIGHT. FRIDAY COULD BE A RATHER INTERESTING FORECAST. CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS REVEALS A DEEP CYCLONE ACROSS THE PLAINS WITH A MID LEVEL IMPULSE ACROSS THE MID-MISSISSIPPI RIVER VALLEY. BOTH THE GFS/NAM AND TO SOME EXTENT THE UKMET SO THIS IMPULSE MOVE ACROSS THE CWA AROUND 18Z FRIDAY. MOS POPS ARE RATHER LOW AND WITH A RELATIVE MOIST ENVIRONMENT...POSSIBLE MESOSCALE BOUNDARY(IES) AND FAVORABLE TIMING OF THE DAY...WILL GO AHEAD WITH SCATTERED POPS FOR THE AFTERNOON. MODIFIED FORECAST SOUNDINGS SO CAPES CLIMBING TO BETWEEN 1000-2000 J/KG WITH LIGHT TO MODERATE SHEAR VECTORS. SO THE POTENTIAL FOR ANOTHER ACTIVE AFTERNOON WITH POSSIBLE SEVERE WIND GUSTS. CONVECTION SHOULD DIMINISH FRIDAY EVENING BUT LINGERING CONVERGENCE ACROSS THE MID-LOWER HUDSON VALLEY AND NOW A NEAR ZONAL FLOW WITH POSSIBLE IMPULSES COULD KEEP SCATTERED CONVECTION GOING. ONCE AGAIN...IF SOME BREAKS IN THE CLOUD COVER OCCUR...COULD SEE ADDITIONAL LOW STRATUS/FOG DEVELOP OVERNIGHT. TOUGH FORECAST FOR SATURDAY AS MODELS HAVE EXTENSIVE CONVECTIVE ELEMENTS WHICH IMPACT THE SYNOPTIC FORECAST PATTERN. WITH A MORE ZONAL FLOW EXPECTED AND SURFACE FRONTAL BOUNDARY NEARBY...PREFER TO KEEP THE CHANCE POPS AT THIS TIME. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... CONSIDERABLE UNCERTAINTY FOR THE FIRST WEEKEND IN JUNE FORECAST AS THE COMBINATION OF STACKED LOW ACROSS THE PLAINS AND DEVELOPMENT OF SUB-TROPICAL SYSTEM IN THE CARIBBEAN/GULF OF MEXICO. MODEL SPREADS REMAIN RATHER LARGE WITH THE LATEST ECMWF/NOGAPS OFFERING A GOOD COMPROMISE AT THIS TIME (GFS IS THE FURTHEST EAST WITH THE CANADIAN GLOBAL INLAND). THIS WOULD BRING THE DEVELOPING SUBTROPICAL WAVE JUST EAST OF THE ATLANTIC SEABOARD SUNDAY NIGHT THROUGH MONDAY NIGHT. A GLIMPSE OF THE 00Z GFDL RUN IS CLOSER IN AGREEMENT WITH WITH OPERATIONAL GFS...SO CONFIDENCE REMAINS RATHER LOW. WILL CONTINUE TO MONITOR TRENDS AS THE INCREASED RISK OF HEAVY RAINFALL WOULD INCREASE DEEPENING ON THE EVENTUAL TRACK. ALTHOUGH...WITH ABUNDANT MOISTURE IN PLACE ACROSS EASTERN NEW YORK AND NEW ENGLAND AND THE UPSTREAM VERTICALLY STACKED LOW BEGINS TO OPEN SOMEWHAT AND TRACKS EASTWARD...COULD STILL SEE SOME HEAVY RAINFALL AMOUNTS WITH PWATS EXPECTED TO CLIMB IN EXCESS OF 1.50 AND A PROLONGED SOUTHERLY FLOW. && .AVIATION /THROUGH MONDAY/... VFR CONDITIONS WILL PREDOMINATE OVER THE REGION INTO THE LATE EVENING HOURS EXCEPT FOR SOME WIDELY SCATTERED MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. AS IT COOLS OFF LATER THIS EVENING LOCALIZED FOG IS LIKELY TO DEVELOP...ESPECIALLY WHERE IT HAS RAINED DURING THE AFTERNOON...WITH MVFR/IFR VISIBILITY WHICH IS LIKELY TO PERSIST UNTIL SHORTLY AFTER SUNRISE. THERE IS LIKELY TO BE SOME VISIBILITY REDUCTION FRIDAY DUE TO HAZE BUT MORE THAN LIKELY THE VISIBILITY SHOULD BE VFR OVER MOST OF THE REGION BY TWO TO THREE HOURS AFTER SUNRISE. WINDS WILL BE LIGHT AND VARIABLE TODAY AND CALM TONIGHT...BECOMING LIGHT FROM THE SOUTHWEST FRIDAY. AS IS TYPICAL FOR TROPICAL AIR MASSES THERE WILL BE A CHANCE OF MID TO LATE AFTERNOON THUNDERSTORMS TOMORROW...SATURDAY...AND SUNDAY WITH MVFR TO IFR VISIBILITY DURING THE LATE NIGHT/PREDAWN HOURS DUE TO HAZE AND FOG. THERE WILL BE A GREATER LIKLIHOOD OF RAIN ON MONDAY AS A SYSTEM MOVING UP THE COAST BRINGS IN ADDITIONAL MOISTURE. && .HYDROLOGY... RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES. SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WHICH MAY PRODUCE AMOUNTS OF ONE TENTH TO ONE QUARTER OF AN INCH. ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE FRI AND SAT AFTERNOON. WHILE HEAVY RAIN MAY FALL OVER A SMALL AREA AMOUNTS OVER A RIVER BASIN WILL BE SMALL ENOUGH TO HAVE LITTLE EFFECT. SOME NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY HEAVY PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS POSSIBLE LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT RESPONSES ON AREA RIVERS/STREAMS. && .FIRE WEATHER... THE HUMIDITY WILL BE ON THE INCREASE THE NEXT FEW DAYS AS THE REGION COMES UNDER THE INFLUENCE OF A TROPICAL AIR MASS. IN GENERAL MIDDAY HUMIDITY WILL RANGE FROM 35 TO 50 PERCENT WITH NEAR 100 PERCENT SHORTLY BEFORE SUNRISE. WINDS WILL BE LIGHT AND VARIABLE TODAY...CALM TONIGHT...AND LIGHT FROM THE SOUTH WEST FRIDAY. CLOUD TO GROUND LIGHTNING MAY BE EXPECTED WITH CONVECTION...WITH HALF AN HOUR TO AN HOUR OF WETTING AS WELL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && YOUR LATEST NATIONAL WEATHER SERVICE FORECAST IS AVAILABLE ONLINE AT WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT THU MAY 31 2007 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 415 AM EDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON ACROSS THE HIGHER ELEVATIONS INCLUDING ALONG A FRONTAL BOUNDARY EXTENDING FROM THE ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT. ALONG THIS BOUNDARY...SOME OF THESE STORMS MAY BECOME SEVERE WITH WIND GUSTS TO 60 MPH...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THESE STORMS WILL TRACK EAST-SOUTHEAST AROUND 20 MPH. THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH SUNDAY...WITH THE HIGHEST PROBABILITY OF THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. AT THIS TIME...THE MAIN HAZARDS WOULD BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. WWW.WEATHER.GOV/ALBANY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT THU MAY 31 2007 NYZ033-038-311900- HAMILTON NY-SOUTHERN HERKIMER NY- 215 PM EDT THU MAY 31 2007 ...A CLUSTER OF STRONG THUNDERSTORMS IN SOUTHERN HERKIMER AND HAMILTON COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES EAST OF OHIO...OR ABOUT 13 MILES EAST OF HINCKLEY... AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... MOREHOUSEVILLE BY 230 PM EDT HOFFMEISTER AND MOUNTAIN HOME BY 240 PM EDT POWLEY PLACE BY 245 PM EDT CLOCKMILL CORNERS BY 255 PM EDT SHAKER PLACE...HIGGINS BAY...AVERYS PLACE AND PISECO BY 300 PM EDT RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH. TAW
The Ft Drum radar (KTYX), 73 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported during a thunderstorm in Russia.
Two trees were reported down due to thunderstorm winds in Charlton.
Quarter size hail fell in Russia during a thunderstorm.
A thunderstorm produced penny size hail at the NWS office near SUNY Albany.
Penny size hail was reported during a thunderstorm on Watervliet Avenue in Albany.
Trees were reported down from thunderstorm winds in West Sand Lake.
In addition, a police officer and firefighter were both injured in North Greenbush while rescuing 2 people from an auto accident during a thunderstorm, as a large limb from a maple tree fell on them due to strong winds. The police officer was hit on the head, and stayed in the hospital overnight for observation, while the firefighter was hit on the arm and stomach, and was treated and released from the hospital.
Nickel size hail was reported during a thunderstorm in East Greenbush.
Golf ball size hail was reported during a thunderstorm in Poestenkill.
Trees and wires were reported down from thunderstorm winds on Route 32 in North Chatham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33797, 33799, 33803, 33805, 33807, 33809, 33810, 33811, 33813.